Earlier studies of men with metastatic prostate cancer who took enzalutamide (Xtandi) indicated that there might be an increase in the risk having a seizure. The possible increase in the risk was not definitive but has caused some doctors to be more hesitant in prescribing the drug.
Given this concern, there was an open-label safety study of 423 men receiving enzalutamide for metastatic castration-resistant prostate cancer (mCRPC). In this study, the confirmed numbers of seizures within the 4-month study period was 1.1% and 0.8% following the 4-month study period. This incidence is similar to all men with metastatic castration-resistant prostate cancer.
This study confirmed that there is no increase in the risk of having a seizure because of enzalutamide exposure. Men who might have an existing seizure risk should still consider using Xtandi, but it is not a bad idea to be more careful about having an increase in their being monitored.
JAMA Oncol. Published online December 7, 2017. doi:10.1001/jamaoncol.2017.3361
Joel T. Nowak, MA, MSW wrote this Post. Joel is the CEO/Executive Director of Cancer ABCs. He is a Cancer Thriver diagnosed with five primary cancers - Thyroid, Metastatic Prostate, Renal, Melanoma, and the rare cancer Appendiceal cancer.